Texas, 2001

Hail in Texas, September 3, 2001

September 3, 2001 · NWS LUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 3, 2:00 PM CST, 5 hours earlier.

Area forecast discussion, Sep 3, 2:00 PM CST, 5 hours before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT MON SEP 3 2001

THE 12Z UA ANALYSIS REVEALS AN UPPER LEVEL RIDGE AXIS EXTENDING FROM
THE FOUR CORNERS REGION NORTH AND NORTHEAST ACROSS THE WEST-CENTRAL
CONUS. THE MAIN UPPER LEVEL JET AXIS WAS LOCATED ACROSS THE EXTREME
NORTHERN CONUS.

THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EVENING WILL BE ALONG AND SOUTH OF AN OUTFLOW BOUNDARY WHICH
EXTENDED FROM NEAR ASPERMONT NORTHWEST TO SOUTH OF LBB TO SOUTH OF
CVS AT 19Z. WITH STEEP LAPSE RATES...DEEP MOISTURE...AND WEAK
VERTICAL WIND SHEAR...A FEW THUNDERSTORMS MAY REACH SEVERE LIMITS
OVER THE SOUTHERN AND WESTERN SECTIONS OF THE CWFA LATE THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND
HIGH WINDS. THE THUNDERSTORMS MAY EVOLVE INTO AN MCS LATER THIS
EVENING AND TRACK SOUTHEAST ALONG THE OUTFLOW BOUNDARY.

THE H5 RIDGE WILL CONTINUE TO BUILD NORTHEAST INTO THE CENTRAL
PLAINS OVER THE NEXT COUPLE OF DAYS.  DEEPER MOISTURE AND LEFT OVER
WEAK OUTFLOW BOUNDARIES...FROM CONVECTION THIS AFTERNOON AND
TONIGHT...WILL PROVIDE SFC CONVERGENCE FOR ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH WEDNESDAY. ALSO A WEAK SHEAR AXIS ON THE SOUTH
SIDE OF THE H5 RIDGE AXIS WILL REMAIN OVER WEST TX THROUGH THE END
OF THE WEEK WHICH MAY HELP TO ENHANCE THE ENVIRONMENT FOR CONVECTIVE
DEVELOPMENT. AFTERNOON HIGHS WILL COOL SLIGHTLY THE NEXT COUPLE OF
DAYS AS UPPER AND LOW LEVEL WINDS BECOME EASTERLY.

EXTENDED OUTLOOK:  THE LONG RANGE MODELS ARE SIMILAR THROUGH FRIDAY.
THE LONGER RANGE MODELS DIVERGE AFTER FRIDAY WITH THE MRF AND ECMWF
DEVELOPING A LONG WAVE H5 TROF OVER THE EASTERN CONUS...IF THIS
SOLUTION VERIFIES A WEAK FRONT MAY MOVE SOUTH ACROSS THE CWFA DURING
THE WEEKEND.  THE NOGAPS SHOWS A BROAD RIDGE OVER THE CENTRAL AND
EASTERN CONUS WITH A LOW AMPLITUDE TROF IN THE WEST...IF THIS MODEL
SOLUTION VERIFIES WE MAY WARM UP INTO THE 90S WITH SOUTHWEST FLOW
ALOFT.  ATTM I WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS WITH HIGH
TEMPERATURES IN THE 80S TO NEAR 90.

FRIONA      59  81  58  79 / 3 2 2 3
TULIA       59  83  59  80 / 3 2 2 3
BROWNFIELD  64  86  63  82 / 4 2 2 3
LUBBOCK     63  85  62  82 / 4 2 2 3
CHILDRESS   66  86  64  84 / 3 2 2 3
ASPERMONT   67  87  65  85 / 5 3 3 3

.LUB...NONE.

20

In the hours before

Special weather statement, Sep 3, 1:22 PM CST, 5 hours 38 minutes before
TXZ021>044-032115-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
222 PM CDT MON SEP 3 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF A
LINE FROM MULESHOE TO PLAINVIEW TO FLOYDADA TO DICKENS TO GUTHRIE
THROUGH THIS EVENING.

A MODERATELY UNSTABLE ATMOSPHERE EXISTS OVER THE SOUTH PLAINS AND
LOW ROLLING PLAINS THIS AFTERNOON. OUTFLOW BOUNDARIES FROM EARLIER
THUNDERSTORMS WILL HELP TO INITIATE STRONG TO SEVERE THUNDERSTORMS.
LARGE HAIL APPEARS TO BE THE MAIN THREAT BUT DAMAGING WINDS WILL
ALSO BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION.
Special weather statement, Sep 3, 4:22 PM CST, 2 hours 38 minutes before
TXZ021>044-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT MON SEP 3 2001

SEVERE THUNDERSTORM WATCH 706 HAS BEEN CANCELED FOR LYNN...
GARZA...KENT AND STONEWALL COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lubbock

When
September 3, 7:00 PM CST
Where
Lubbock County, 3 mi E of Wolfforth
Measured
1 in hail
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.500, -101.967

Hail, Lubbock

When
September 3, 7:20 PM CST
Where
Lubbock County, 2 mi S of Wolfforth
Measured
1.25 in hail
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
33.467, -102.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265862, 5265863.